Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 41, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Aug 17, 2017, 5:56 AM CDT for Denton County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2017, 5:56 AM CDT (10:56 UTC)
- Expired
- Aug 17, 2017, 8:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 63 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:00 AM CDT | FLASH FLOOD | 4 E Denton, TX | DELAYED REPORT: ROAD CLOSURE DUE TO HEAVY RAINFALL AT BLAGG RD AT N MAYHILL RD. CLOSED BETWEEN 7 & 7:30 AM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 10.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1826 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WGUS54 KFWD 171056
FFWFWD
TXC121-171300-
/O.NEW.KFWD.FF.W.0041.170817T1056Z-170817T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
556 AM CDT THU AUG 17 2017
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Southeastern Denton County in north central Texas...
* Until 800 AM CDT.
* At 556 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. This rainfall will lead to excessive water runoff
and cause flash flooding. Low-lying areas are most vulnerable to
rapidly rising water. Some low-water crossings may flood and become
impassable.
* Some locations that will experience flooding include...
Plano, Carrollton, Frisco, Denton, Lewisville, Flower Mound,
Grapevine, Coppell, The Colony, Southlake, Corinth, Highland
Village, Trophy Club, Lake Dallas, Lake Lewisville, Little Elm,
Argyle, Hickory Creek, Double Oak and Shady Shores.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3299 9685 3299 9703 3298 9704 3299 9717
3331 9716 3331 9684
$$
JLDunn1 follow-up statement
814
WGUS74 KFWD 171300
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
800 AM CDT THU AUG 17 2017
TXC121-171309-
/O.EXP.KFWD.FF.W.0041.000000T0000Z-170817T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denton TX-
800 AM CDT THU AUG 17 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DENTON COUNTY WILL EXPIRE
AT 800 AM CDT...
The heavy rain has ended, however water will be slow to recede and
flooding is likely to continue for a few more hours across mainly
eastern portions of Denton County. As a result, the Flash Flood
Warning has been replaced with a Flood Warning through 1045 AM.
Please continue to heed any road closures.
LAT...LON 3299 9685 3299 9703 3298 9704 3299 9717
3331 9716 3331 9684
$$
CarlawWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:53 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 17, 3:53 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 353 AM CDT Thu Aug 17 2017 .DISCUSSION... A complex of storms has successfully crossed the Red River this morning and continues moving south and southeast along its well defined outflow boundary. While new convection continues to develop along the leading edge outflow, a broader swath of moderate to brief heavy rain continues behind the outflow as a 30-40 kt low level jet provides lift over the boundary. This system will continue to progress across North Texas this morning, but will likely slow down and dissipate before midday as the low level jet weakens and veers to the southwest. Ahead of the complex, additional showers and storms are possible this morning associated with warm air advection with the low level jet. So far, winds of 20-30 mph have been occurring with the leading edge outflow and storms. A few strong storms with winds near 40 mph may be possible this morning, and an isolated severe storm cannot be completely ruled out, but overall, severe storms are not expected. Gusty winds, lightning strikes, and brief heavy rainfall will be the main hazards with the morning storms. Minor flooding may occur, especially in counties near the Red River where moderate to heavy rainfall falling on still saturated soils may have trouble running off. The remnants of the complex are expected to leave a diffuse boundary across the region. Where exactly this boundary stalls is yet to be determined, but much of the hi-res guidance appears to suggest a location near the I-20 corridor, give or take about 40 miles to the south or north. New convection should develop along this boundary this afternoon and will keep fairly high PoPs across the middle part of the CWA as a result. Forecast soundings indicate an uncapped environment this afternoon characterized by modest instability around 2000 J/kg but with weak lapse rates and low deep layer shear near 10 kts. This type of environment usually signifies pulse-type convection very common in the summer where the main threats will be lightning, downbursts, and brief downpours due to a slow movement. Rain chances today are lowest across our far southern counties, and it is these counties that have the highest threat for dangerous heat conditions. A Heat Advisory has been issued along and south of a line from Killeen to Palestine where heat indices of 105 to 110 degrees are possible. Dewpoints will mix out later this afternoon, but the highest heat index values are expected between the hours of noon and 4 pm, before maximum mixing occurs. With likely a stalled outflow boundary to the north of these counties, light wind and pooling of moisture may occur, resulting in the dangerous heat indices. There are 2 caveats: 1) cloud cover may hang around longer than expected and 2) the boundary could push farther south than expected with rain this afternoon near or in the Advisory area. However, based on the latest expected trends and calculations, did not want to delay advertising the potential for high heat index values in that area of Central and East Texas. The upper level ridge will continue to build into the region over the weekend and temperatures will climb a little more as a result. Isolated to scattered afternoon convection is possible across mainly the northern half of the region on Friday, and then drier conditions are expected. We will have to monitor for MCS activity the next few nights, and the latest guidance suggests another MCS may graze our northern counties Friday night/Saturday morning. The heat will increase over the weekend as heat index values rise to near Advisory criteria across most of the area along and east of Interstate 35. Some showers or storms may be possible in our southern counties by the middle of the week as an upper level disturbance retrogrades west across the Gulf of Mexico and into South Texas. JLDunn && .AVIATION... /Issued 1227 AM CDT Thu Aug 17 2017/ 06 UTC TAF Cycle Concerns---Timing of pre-dawn convection at the Metroplex TAFs. MVFR stratus potential at the Waco TAF site. For the Metroplex TAFs---Overall the 00 UTC TAFs seem to be on track and I've not made too many changes. The line of storms along the slow moving cold front across Oklahoma continues to exhibit a steady southeast to southerly push, with even some development ahead of the main line. Short term model guidance (specifically the HRRR) has come into better agreement with the remaining consensus of hi-res guidance yielding higher confidence in the potential for TS. Based on the 00 UTC FWD RAOB and the now stronger model consensus, have opted to TEMPO TS from 1100 to 1300 UTC at the Metroplex TAF sites. Upstream observations INVOF storms also indicate MVFR cigs, so I've appended this to the TEMPO TS group as well. Variable winds will also be possible, with gusts to 25 knots will be possible near thunderstorm outflow and within thunderstorms. Thunderstorm activity should decay through mid-morning with VFR continuing. Southwesterly and/or variable winds will eventually become southerly through the day. The front instigating this convection should remain north of the Metroplex TAF sites, likely mitigating the need for any long term flow changes across D10. There is a low potential for re-development in the afternoon, but given the likely widespread cloud cover, think that this potential is too low to include in the TAFs at this time. For the Waco TAF site---MVFR stratus appears probable as cigs around FL025 have already been observed across the TX Coastal Plain. This should lift northward over the next 2-3 hours and infiltrate the Waco TAF site. There could be some streamer showers that develop within the next 6 hours, but at this time, it appears unlikely. The next concern will be the potential for convection at the TAF site later in the morning and into the early afternoon. Reasoning would suggest that convection along the I-20 corridor will produce an outflow boundary which could be a focus for additional development. At this time, however, it's unknown as to how far south activity will get. With this in mind, I'll hedge toward a more conservative forecast which maintains a precipitation-free TAF. If the complex to the north does NOT subside as rapidly as currently though, an introduction of VCSH or VCTS may be warranted. 24-Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 96 78 99 78 98 / 60 20 30 10 10 Waco 99 78 100 77 100 / 40 20 20 10 10 Paris 90 75 94 74 94 / 50 20 30 20 20 Denton 96 76 96 76 97 / 60 20 30 10 10 McKinney 94 76 95 76 96 / 60 20 30 10 10 Dallas 96 79 99 79 98 / 60 20 30 10 10 Terrell 95 75 97 75 97 / 60 20 30 10 10 Corsicana 97 77 99 77 98 / 50 20 20 10 10 Temple 100 76 100 76 99 / 20 20 10 10 10 Mineral Wells 96 74 96 74 98 / 50 20 30 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 6 PM CDT this evening for TXZ147-148-158-160>162-174-175. && 82/90
Hazardous weather outlook, Aug 17, 4:35 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 435 AM CDT Thu Aug 17 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 435 AM CDT Thu Aug 17 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. A thunderstorm complex across North Texas early this morning is expected to weaken by mid morning, but additional thunderstorm development is expected this afternoon through early evening. Lightning strikes, heavy rain and gusty winds will be the main hazards this morning. The better chances for rain this afternoon are currently along and on either side of the Interstate 20 corridor, but may be dependent on the location of a residual boundary from the morning storm complex. Lightning strikes, brief heavy rain and gusty downburst winds will be the main hazards this afternoon and evening. A Heat Advisory is in effect along and south of a Killeen to Athens line this afternoon where heat indices of 105 to 110 are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms are possible Friday across North and Central Texas. Severe weather is not expected but lightning strikes, brief heavy rain and gusty winds will be the main hazards. There is a slight chance for thunderstorms along and north of an Olney to McKinney to Emory line late Friday night and Saturday morning. There is a slight chance for thunderstorms along and east of a Paris to Fairfield to Temple line on Monday, and south of an Athens to Hillsboro to Hamilton line on Tuesday. Heat index values may climb to between 100 and 110 each afternoon. The greatest heat index readings are expected this weekend. .SPOTTER INFORMATION STATEMENT... Very limited spotter activation may be requested this afternoon for downburst activity. JLDunn
In the hours before
Special weather statement, Aug 17, 1:46 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
146 AM CDT THU AUG 17 2017
TXZ091>093-170745-
Grayson TX-Cooke TX-Montague TX-
146 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE...COOKE AND GRAYSON
COUNTIES UNTIL 245 AM CDT...
At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Durant to near Burneyville to 6 miles west of
Terral. Movement was southeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms, along
with brief heavy rainfall.
Locations impacted include...
Sherman, Denison, Gainesville, Bowie, Whitesboro, Nocona, Pottsboro,
Collinsville, Muenster, Bells, St. Jo, Lindsay, Savoy, Callisburg,
Knollwood, Dorchester, Lake Kiowa, Forestburg, Stoneburg and southern
Lake Texoma.
LAT...LON 3396 9691 3387 9688 3382 9676 3392 9666
3389 9658 3384 9662 3373 9638 3358 9638
3351 9694 3350 9798 3389 9798 3385 9786
3396 9771 3391 9748 3383 9746 3382 9738
3392 9721 3376 9719 3372 9711 3395 9699
TIME...MOT...LOC 0646Z 323DEG 26KT 3398 9639 3389 9721 3390 9806
CarlawSpecial weather statement, Aug 17, 3:31 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
331 AM CDT THU AUG 17 2017
TXZ133-170915-
Johnson TX-
331 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
415 AM CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cleburne State Park, or 8 miles southwest of Cleburne, moving east at
15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleburne, Cleburne State Park and Rio Vista.
LAT...LON 3234 9760 3238 9731 3222 9729 3220 9740
3222 9761
TIME...MOT...LOC 0830Z 269DEG 13KT 3227 9751
CarlawSpecial weather statement, Aug 17, 3:41 AM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Fort Worth TX 341 AM CDT THU AUG 17 2017 TXZ118-170915- Tarrant TX- 341 AM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TARRANT COUNTY UNTIL 415 AM CDT... At 339 AM CDT, Doppler radar was tracking a strong thunderstorm over Edgecliff, or near Everman, moving east at 10 mph. Dime size hail will be possible with this storm. Locations impacted include... Fort Worth, Arlington, Grand Prairie, Mansfield, Crowley, Forest Hill, Kennedale, Everman, Rendon, Edgecliff Village, Pantego and Edgecliff. LAT...LON 3259 9704 3258 9738 3267 9742 3280 9704 TIME...MOT...LOC 0839Z 266DEG 9KT 3264 9735 Carlaw
Special weather statement, Aug 17, 5:28 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
528 AM CDT THU AUG 17 2017
TXZ103-171100-
Denton TX-
528 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON COUNTY UNTIL
600 AM CDT...
At 528 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bartonville, or near Double Oak, moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carrollton, Denton, Lewisville, Flower Mound, Grapevine, Coppell, The
Colony, Southlake, Corinth, Highland Village, Trophy Club, Lake
Dallas, Lake Lewisville, Little Elm, Argyle, Hickory Creek, Double
Oak, Shady Shores, Cross Roads and Bartonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3299 9687 3299 9703 3298 9711 3299 9719
3310 9722 3326 9704
TIME...MOT...LOC 1028Z 240DEG 12KT 3305 9717
JLDunnThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:46 AM CDT | Special Weather Statement | FWD | Cooke, Grayson, Montague | 59 min |
| Aug 17, 3:16 AM CDT | Heat Advisory | FWD | Anderson, Bell, Falls, Freestone, Leon, Limestone and 2 more | 15 hr |
| Aug 17, 3:31 AM CDT | Special Weather Statement | FWD | Johnson | 44 min |
| Aug 17, 3:41 AM CDT | Special Weather Statement | FWD | Tarrant | 34 min |
| Aug 17, 4:03 AM CDT | Areal Flood Advisory | FWD | Cooke, Grayson | 3 hr |
| Aug 17, 5:06 AM CDT | Flash Flood Warning | FWD | Grayson | 3 hr |
| Aug 17, 5:10 AM CDT | Areal Flood Advisory | FWD | Fannin | 3 hr |
| Aug 17, 5:24 AM CDT | Areal Flood Advisory | FWD | Cooke, Denton, Grayson | 3 hr |
| Aug 17, 5:28 AM CDT | Special Weather Statement | FWD | Denton | 32 min |
| Aug 17, 6:01 AM CDT | Areal Flood Advisory | FWD | Collin | 119 min |
| Aug 17, 6:44 AM CDT | Areal Flood Advisory | FWD | Rockwall | 2 hr |
| Aug 17, 7:06 AM CDT | Areal Flood Advisory | FWD | Dallas, Kaufman | 3 hr |
| Aug 17, 7:15 AM CDT | Areal Flood Advisory | FWD | Hunt | 3 hr |
| Aug 17, 7:36 AM CDT | Flash Flood Warning | FWD | Dallas | 3 hr |
| Aug 17, 7:53 AM CDT | Areal Flood Warning | FWD | Cooke, Denton, Grayson | 3 hr |
| Aug 17, 8:11 AM CDT | River Flood Warning | FWD | Hunt | 38 hr |
| Aug 17, 8:17 AM CDT | Special Weather Statement | FWD | Henderson | 28 min |
| Aug 17, 8:29 AM CDT | Areal Flood Advisory | FWD | Collin | 2 hr |
| Aug 17, 9:54 AM CDT | Areal Flood Advisory | FWD | Hunt, Kaufman, Van Zandt | 2 hr |
| Aug 17, 10:33 AM CDT | Areal Flood Advisory | FWD | Henderson | 117 min |
| Aug 17, 10:43 AM CDT | Areal Flood Warning | FWD | Grayson | 3 hr |
| Aug 17, 1:43 PM CDT | Areal Flood Warning | FWD | Grayson | 3 hr |
| Aug 17, 1:45 PM CDT | River Flood Warning | FWD | Hunt, Rockwall | 31 hr |
| Aug 17, 3:07 PM CDT | Areal Flood Advisory | FWD | Dallas, Tarrant | 3 hr |
| Aug 17, 3:28 PM CDT | Areal Flood Advisory | FWD | Somervell | 3 hr |
| Aug 17, 3:37 PM CDT | Special Weather Statement | FWD | Somervell | 23 min |
| Aug 17, 3:44 PM CDT | Special Weather Statement | FWD | Comanche | 31 min |
| Aug 17, 4:33 PM CDT | Special Weather Statement | FWD | Hood | 27 min |
| Aug 17, 4:37 PM CDT | Special Weather Statement | FWD | Parker | 23 min |
| Aug 17, 4:44 PM CDT | Areal Flood Advisory | FWD | Tarrant | 2 hr |
| Aug 17, 5:01 PM CDT | Special Weather Statement | FWD | Parker | 29 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.